Numerical Algorithms

, Volume 80, Issue 3, pp 903–936 | Cite as

On an algorithm to adapt spline approximations to the presence of discontinuities

  • Sergio Amat
  • Juan RuizEmail author
  • Juan C. Trillo
Original Paper


Interpolatory splines are usually useful to reconstruct data that present certain regularity. This paper is devoted to the construction and analysis of a new technique that allows to improve the accuracy of splines near corner singularities in the point values and jump discontinuities in the cell averages. The detection of discontinuities is easily done through the processing of the right hand side of the system of equations of the spline, that contains divided differences. The process of adaption will require some knowledge about the position of the discontinuity and the values of the function and its derivatives at the discontinuity. Using Harten’s multiresolution we can adapt splines to the presence of corner singularities and jump discontinuities. Thanks to the adaption, the smearing of corner singularities does not appear in the reconstruction obtained in the point values and Gibbs phenomenon and diffusion of jump discontinuities is also eliminated. These numerical effects are a consequence of assuming that the data used in the reconstruction comes from the discretization of a continuous function with certain regularity and this might not be true.


Splines Adaption to discontinuities Approximation Point-values Cell-averages Computer aided design (modeling of curves) 

Mathematics Subject Classification (2010)

65D05 65D17 65M06 65N06 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We would like to thank the referees and the editor for their useful suggestions and comments that, with no doubt, have helped to improve the quality of this paper.


  1. 1.
    Abbadi, A., Barrera, D., Ibáñez, M.J., Sbibih, D.: A general method for constructing quasi-interpolants from B-splines. J. Comput. Appl. Math. 234(4), 1324–1337 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Han, X.: Convexity-preserving approximation by univariate cubic splines. J. Comput. Appl. Math. 287, 196–206 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barrera, D., Ibáñez, M.J., Sablonnière, P., Sbibih, D.: Near-best univariate spline discrete quasi-interpolants on nonuniform partitions. Constr. Approx. 28(3), 237–251 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Xu, X.-P., Lang, F.-G.: Quintic B-spline method for function reconstruction from integral values of successive subintervals. Numer. Algor. 66(2), 223–240 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Baramidze, V.: Smooth bivariate shape-preserving cubic spline approximation. Comput. Aided Geom. Des. 44, 36–55 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Apprato, D., Gout, C.: A result about scale transformation families in approximation: application to surface fitting from rapidly varying data. Numer. Algor. 23(2), 263–279 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bozzini, M., Lenarduzzi, L.: Recovering a function with discontinuities from correlated data. In:: Advanced Topics in Multivariate Approximation. WSP Singapore (1996)Google Scholar
  8. 8.
    Bozzini, M., Rossini, M.: Approximating surfaces with discontinuities. Math Comput Modell 31(6), 193–213 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Foley, T.A.: Weighted bicubic spline interpolation to rapidly varying data. ACM Trans. Graph. 6(1), 1–18 (1987)CrossRefzbMATHGoogle Scholar
  10. 10.
    Gout, C., Komatitsch, D.: Surface fitting of rapidly varying data using rank coding: application to geophysical surfaces. Math. Geol. 32(7), 873–888 (2000)CrossRefGoogle Scholar
  11. 11.
    Gout, C., Le Guyader, C., Romani, L., Saint-Guirons, A.-G.: Approximation of surfaces with fault(s) and/or rapidly varying data, using a segmentation process, d m-splines and the finite element method. Numer. Algor. 48(1), 67–92 (2008)CrossRefzbMATHGoogle Scholar
  12. 12.
    Gutzmer, T., Iske, A.: Detection of discontinuities in scattered data approximation. Numer. Algor. 16(2), 155–170 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Parra, M., de Silanes, M., Torrens, J.: Vertical fault detection from scattered data. J Comput Appl Math 73(1), 225–239 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Salkauskas, K.: c 1 splines for interpolation of rapidly varying data. Rocky Mountain J. Math. 14(1), 239–250 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Harten, A.: Multiresolution representation of data: a general framework. SIAM J. Numer. Anal. 33(3), 1205–1256 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Harten, A.: Eno schemes with subcell resolution. J. Comput. Phys. 83(1), 148–184 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Aràndiga, F., Cohen, A., Donat, R., Dyn, N.: Interpolation and approximation of piecewise smooth functions. SIAM J. Numer. Anal. 43(1), 41–57 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Aràndiga, F., Donat, R.: Nonlinear multiscale decompositions: the approach of A. Harten. Numer. Algor. 23(2-3), 175–216 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Amat, S., Liandrat, J., Ruiz, J., Trillo, J.: On a compact non-extrapolating scheme for adaptive image interpolation. J. Franklin Inst. 349(5), 1637–1647 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gerald, C.F., Wheatley, P.O.: Applied Numerical Analysis, 7th edn. Pearson/Addison-Wesley (2004)Google Scholar
  21. 21.
    Richards, F.: A Gibbs phenomenon for spline functions. J. Approx. Theory. 66(3), 334–351 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Zhang, Z., Martin, C.F.: Convergence and Gibbs’ phenomenon in cubic spline interpolation of discontinuous functions. J. Comput. Appl. Math. 87(2), 359–371 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Foster, J., Richards, F.B.: Gibbs-wilbraham splines. Constr. Approx. 11 (1), 37–52 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    de Silanes, M.L., Parra, M., Pasadas, M., Torrens, J.: Spline approximation of discontinuous multivariate functions from scattered data. J. Comput. Appl. Math. 131(1–2), 281–298 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    de Boor, C.: A Practical Guide to Splines, vol. 27. Springer-Verlag, New York (1980)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Applied Mathematics and StatisticsUniversidad Politécnica de Cartagena (UPCT)CartagenaSpain
  2. 2.Department of Physics and MathematicsUniversidad de Alcalá (UAH)Alcalá de HenaresSpain

Personalised recommendations